Alert archive / North Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Bismarck, ND

August 24, 2006Kidder County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 24, 2006, 3:22 PM CDT for Kidder County, North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 3:22 PM CDT (20:22 UTC)
Expired
Aug 24, 2006, 6:15 PM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:45 PM CDTFLASH FLOODSteele, NDWATER FLOODED STREETS IN AND AROUND STEELE. WATER WAS FLOWING INTO BUILDINGS. FLASH FLOODING UNTIL 500 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 242027
FFWBIS
NDC043-242315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 615 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS NOW IN THE WARNED AREA WILL      
  BE ENHANCED BY MORE THUNDERSTORMS MOVING IN FROM BURLEIGH COUNTY   
  DURING THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE       
  WILLIAMS...TUTTLE...ROBINSON...STEELE AND PETTIBONE.

ADDITIONAL RAINFALL AMOUNTS OF 1 OR 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 4667 10004 4666 9948 4731 9952 4731 10008

$$

VJ
1 follow-up statement
000
WGUS73 KBIS 242258
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT THU AUG 24 2006

NDC043-242308-
KIDDER ND-
558 PM CDT THU AUG 24 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KIDDER COUNTY...

******** END OF WARNING STATEMENTS ********

THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO LONGER POSE A
SIGNIFICANT FLASH FLOODING THREAT.

LAT...LON 4667 10004 4666 9948 4731 9952 4731 10008

$$

VJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:08 AM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 24, 9:08 AM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT THU AUG 24 2006

.UPDATE...
BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE
POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012-
NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025-
NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051.

&&

LEBLANG
Hazardous weather outlook, Aug 24, 4:22 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 24, 2:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            BEULAH                  47.27N 101.77W
08/24/2006                   MERCER             ND   LAW ENFORCEMENT

            FLOODING OF LOW LYING AREAS HAS BEEN REPORTED FROM BEULAH
            TO HAZEN

&&

VJENSEN
Local storm report, Aug 24, 2:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     WASHBURN                47.29N 101.03W
08/24/2006  E60 MPH          MCLEAN             ND   LAW ENFORCEMENT

&&

VJENSEN
Local storm report, Aug 24, 2:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     GARRISON                47.65N 101.42W
08/24/2006  E60 MPH          MCLEAN             ND   TRAINED SPOTTER

&&

VJENSEN
Local storm report, Aug 24, 2:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 W UNDERWOOD           47.45N 101.21W
08/24/2006  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            65 MPH WINDS ALSO REPORTED

&&

VJENSEN
Local storm report, Aug 24, 2:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     UNDERWOOD               47.45N 101.14W
08/24/2006  E65 MPH          MCLEAN             ND   PUBLIC

            REPORTED WINDS WERE ONGOING AT 222 PM CDT

&&

VJENSEN
Local storm report, Aug 24, 3:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 W STEELE              46.86N 100.00W
08/24/2006  E1.75 INCH       KIDDER             ND   LAW ENFORCEMENT

            HAIL WAS CONTINUING AT 300 PM CDT. WINDS WERE REPORTED AT
            45 MPH. REPORTED BY NORTH DAKOTA HIGHWAY PATROL.

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningBISStark36 min
Aug 23, 8:53 PM CDTSevere Thunderstorm WarningBISBillings, Dunn67 min
Aug 23, 11:22 PM CDTSevere Thunderstorm WarningBISMorton41 min
Aug 24, 3:52 AM CDTSevere Thunderstorm WarningBISWilliams28 min
Aug 24, 6:03 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Aug 24, 6:56 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie64 min
Aug 24, 7:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 7:50 AM CDTTornado WarningBISMercer25 min
Aug 24, 7:58 AM CDTSevere Thunderstorm WarningBISDunn32 min
Aug 24, 8:27 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer63 min
Aug 24, 8:49 AM CDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more7 hr
Aug 24, 9:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 9:43 AM CDTTornado WarningBISMercer32 min
Aug 24, 10:12 AM CDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 24, 10:13 AM CDTTornado WarningBISMcLean, Mercer, Oliver47 min
Aug 24, 11:00 AM CDTSevere Thunderstorm WarningBISMcLean, Oliver45 min
Aug 24, 11:10 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Aug 24, 11:19 AM CDTSevere Thunderstorm WarningBISMcKenzie56 min
Aug 24, 11:30 AM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Aug 24, 12:13 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more62 min
Aug 24, 12:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 24, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver44 min
Aug 24, 1:03 PM CDTSevere Thunderstorm WarningBISEmmons27 min
Aug 24, 1:11 PM CDTTornado WarningBISMorton34 min
Aug 24, 1:22 PM CDTTornado WarningBISBurleigh38 min
Aug 24, 1:36 PM CDTTornado WarningBISEmmons24 min
Aug 24, 1:40 PM CDTTornado WarningBISMcLean35 min
Aug 24, 1:48 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver57 min
Aug 24, 1:50 PM CDTFlash Flood WarningBISMercer3 hr
Aug 24, 1:58 PM CDTTornado WarningBISBurleigh, Emmons, Kidder32 min
Aug 24, 2:12 PM CDTFlash Flood WarningBISBurleigh, Morton3 hr
Aug 24, 2:13 PM CDTTornado WarningBISMcLean32 min
Aug 24, 2:17 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver, Sheridan58 min
Aug 24, 2:31 PM CDTSevere Thunderstorm WarningBISKidder44 min
Aug 24, 2:46 PM CDTTornado WarningBISMcLean29 min
Aug 24, 2:47 PM CDTTornado WarningBISKidder28 min
Aug 24, 2:47 PM CDTTornado WarningBISWard28 min
Aug 24, 3:08 PM CDTSevere Thunderstorm WarningBISGrant, Sioux52 min
Aug 24, 3:16 PM CDTSevere Thunderstorm WarningBISKidder59 min
Aug 24, 3:38 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 24, 3:39 PM CDTTornado WarningBISSioux36 min
Aug 24, 3:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons58 min
Aug 24, 4:18 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 24, 4:30 PM CDTSevere Thunderstorm WarningBISLogan49 min
Aug 24, 4:44 PM CDTSevere Thunderstorm WarningBISStutsman61 min
Aug 24, 4:57 PM CDTSevere Thunderstorm WarningBISMcIntosh63 min
Aug 24, 5:04 PM CDTSevere Thunderstorm WarningBISLogan56 min
Aug 24, 5:26 PM CDTFlash Flood WarningBISMcHenry, Ward3 hr
Aug 24, 5:40 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman65 min
Aug 24, 6:55 PM CDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Flash Flood Warnings in North Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.